Search
  • lizkirkland7

Withdrawal from SSRIs? What does gradually mean? And who is the expert on your attempts?

Updated: Nov 16, 2020

Starting and Stopping

When you start antidepressants, you are warned that at first you may feel worse and that after a period of a few weeks to a few months you should get the optimum benefit. At the other end of the process, when it's time to stop taking them, it has been common practice, and sadly it still often is, to be advised to reduce the dose by half (either by splitting the pill or by taking on alternate days) and then to cease altogether. For example, 'take a pill every other day for one week, every two days for one week two more doses and finish'. This may work for some people but most likely, if you are reading this, then you already know too well that this is harder than you might imagine. Researchers have found that there is little hard evidence or research in this area and recent papers have found much of their evidence in the form of online forums, and anecdotal testimony from people on You Tube.


You are the expert.

I believe that far from being inferior, this evidence points towards taking an individual approach when helping people to come off SSRIs as with psychological therapy in general. The expert here is indeed the person trying to stop taking the medication, YOU. Only you can know if you are experiencing brain zaps. Only you can know if your levels of irritability are becoming unmanageable. Only you can know if you are once again beginning to feel connected sexually to your own body after years of sexual disconnectedness on your SSRIs. Support is necessary because thinking and decision making during the process can be impaired. Medical oversight is important and an agreement between you and your prescribing doctor about reducing the medication with a view to stopping and regular reviews and monitoring must happen. But, there is much more to the whole process than this. We will look at this in future Blogs.


Gradual?

GPs will always recommend that withdrawal is gradual but anecdotally 'gradual' in this context is often over a period of weeks rather than months.


In a 2018 paper, Davis and Read (reference below) noted that "Current U.K. and U.S.A. Guidelines underestimate the severity and duration of antidepressant withdrawal, with significant clinical implications." Following this, In the United Kingdom in 2019 NICE guidelines changed in order to acknowledge and take account of the fact that for some, the withdrawal effects can be severe and long lasting...the guidelines now advise doctors to "Explain that whilst the withdrawal symptoms which arise when stopping or reducing antidepressants can be mild and self-limiting, there is substantial variation in people’s experience, with symptoms lasting much longer (sometimes months or more) and being more severe for some patients."


This is to be welcomed. Although for some people it would appear that halving the dose or taking the dose on alternate days, then one day in three etc. might be fine, my guess is that for many reading this piece, this is laughable. And dangerous. And trying to reduce in this way has made them feel very poorly indeed. This approach may be regarded as gradual but 'gradual' is a relative term.


Tapering

In their 2019 paper in The Lancet, Horowitz and Taylor recommended what they called 'hyperbolic' tapering which means that as the dose decreases, the increments of reduction should become smaller; much smaller than the normal recommended minimum therapeutic dose. A distinction is made by these authors between 'micro-tapering' and mini-tapering; the former being very small decrements every day or week whereas the latter is larger decrements but each stage being maintained and monitored over a longer period. They conclude that the latter is preferable because micro tapering could lead to great confusion over which decrement was the one which caused any intolerable withdrawal effects. Additionally, as here the individual is both the researcher and the subject, they need time to acclimatise and assess the new dose before safely proceeding downwards, or not of course.


Ruhe et al, Researchers in the Netherlands acknowledge that not everyone will struggle and they identify three major risk factors. Previous failed attempts at reduction or quitting, people who have already noticed withdrawal effects when they have missed a dose or attempted a therapeutic break or reduction and those who needed to take higher than minimum recommended therapeutic dose to feel better from their original problem. For those of you reading this, this may be interesting but in reality, if you are finding it hard, then you are finding it hard, whether or not you fall into any of these groups. For those at risk of suffering withdrawal effects, Ruhe et al recommend hyperbolic tapering like Horowitz and Taylor, and they favour the mini tapering process; they go so far as to produce a table and suggest fortnightly reductions. Again though, this should be taken in context and not taken to be prescriptive, one size does not fit all.


Scaffolding to support the New Non SSRI You

We have established that you need to speak to your prescribing doctor to explain that you are ready to stop taking your medication and keep them informed of your progress.


You may decide to enlist the help of a psychologist or therapist experienced in this work, to help coach you though the process.


There is help available online, and I would strongly recommend The Withdrawal Project as an invaluable online resource which provides helpful information created by lay experts...that is people who have been through the process themselves of withdrawing from psychoactive medications, and advice on the whole process from reaching the decision to planning your strategy, building up your own team to help you and developing skills for the future, not only the skills you will need to handle any withdrawal effects but also to help prevent future mental health crises and thereby cope with struggles without returning to the use of SSRIs if that is the decision you have reached.


In future pieces we will look at the best psychological approaches to help you achieve your goal of maintaining your current state of good mental health in the absence of SSRIs.



40 views0 comments

Follow

  • Facebook
  • Twitter
  • LinkedIn

©2020 by Liz Kirkland Psychology. Proudly created with Wix.com

This site was designed with the
.com
website builder. Create your website today.
Start Now